Alert archive / Georgia / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 81, NWS Jacksonville, FL

June 18, 1997Jeff Davis County, Georgia

NWS Jacksonville, FL issued this severe thunderstorm warning at Jun 18, 1997, 2:11 PM EDT for Jeff Davis County, Georgia. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 18, 1997, 2:11 PM EDT (18:11 UTC)
Expired
Jun 18, 1997, 3:00 PM EDT
In force
49 min
Issued by
NWS Jacksonville, FL
Area
Whole counties

County Jeff Davis County, GA

The radar

The Moody AFB radar (KVAX), 108 km from the middle of the area, began a volume at 18:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 18, 2:20 PM EDTHail 0.75Hazelhurst, GA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 18, 1:15 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 6.2 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 1997-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1484 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 1997-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1484 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
734 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 11:11 AM EDT, 3 hours earlier.

Area forecast discussion, Jun 18, 11:11 AM EDT, 3 hours before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1108 AM EDT WED JUN 18 1997

NE FL ZONES WERE UPDATED TO RAISE POPS TO 70 PCT. TSMS ALREADY
FORMING IN N FL AND MOVG EAST. AS CONDITIONS GET MORE UNSTABLE
EXPECT FURTHER DEVELOPMENT THIS AFT WITH INCREASE IN COVERAGE
AND INTENSITY.

PETERSON

In the hours before

Special weather statement, Jun 18, 1:01 PM EDT, 1 hour 10 minutes before
FLZ020>025-030>033-035>038-040-501-GAZ132>136-149>154-162>166-
501-501-182300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
101 PM EDT WED JUN 18 1997

...SEVERE THUNDERSTORM WATCH NR 468 IN EFFECT...
A SOUTHWEST FLOW OF LOW LEVEL GULF MOISTURE WITH PLENTY OF SUNSHINE
WILL PROVIDE VERY HUMID CONDITIONS ACROSS SOUTHEAST GEORGIA AND
NORTHEAST FLORIDA TODAY WITH A RISK OF SEVERE WEATHER.

A FEW STORMS MAY REACH SEVERE THUNDERSTORM LIMITS AND PRODUCE
DANGEROUS LIGHTNING...HEAVY DOWNPOURS....HAIL...AND STRONG WINDS
AS THEY TRACK SLOWLY EASTWARD.  THE PRIMARY THREATS WILL BE HAIL
AND DOWNBURST WINDS.

SKYWARN SPOTTER ACTIVATION IS REQUESTED IN THE WATCH AREA...WHICH
INCLUDES THE GEORGIA COUNTY WARNING AREA AND THOSE FLORIDA COUNTIES
ALONG THE FLORIDA/GEORGIA BORDER FROM HAMILTON TO DUVAL AND NASSAU.

WELSH
Special weather statement, Jun 18, 1:03 PM EDT, 1 hour 8 minutes before
FLZ020>025-030>033-035>038-040-501-GAZ132>136-149>154-162>166-
501-501-182300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
101 PM EDT WED JUN 18 1997

...SEVERE THUNDERSTORM WATCH NR 468 IN EFFECT...
A SOUTHWEST FLOW OF LOW LEVEL GULF MOISTURE WITH PLENTY OF SUNSHINE
WILL PROVIDE VERY HUMID CONDITIONS ACROSS SOUTHEAST GEORGIA AND
NORTHEAST FLORIDA TODAY WITH A RISK OF SEVERE WEATHER.

A FEW STORMS MAY REACH SEVERE THUNDERSTORM LIMITS AND PRODUCE
DANGEROUS LIGHTNING...HEAVY DOWNPOURS....HAIL...AND STRONG WINDS
AS THEY TRACK SLOWLY EASTWARD.  THE PRIMARY THREATS WILL BE HAIL
AND DOWNBURST WINDS.

SKYWARN SPOTTER ACTIVATION IS REQUESTED IN THE WATCH AREA...WHICH
INCLUDES THE GEORGIA COUNTY WARNING AREA AND THOSE FLORIDA COUNTIES
ALONG THE FLORIDA/GEORGIA BORDER FROM HAMILTON TO DUVAL AND NASSAU.

WELSH

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 2:18 PM EDTSevere Thunderstorm WarningJAXFlagler42 min

Nearby

Severe Thunderstorm Warnings in Georgia, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.